New Jersey, 2003

Damaging Wind in New Jersey, August 17, 2003

August 17, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down several trees in Liberty Township. One home was damaged by downed limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down several trees in Liberty Township. One home was damaged by downed limbs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 17, 9:00 AM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 17, 9:00 AM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1000 AM EDT SUN AUG 17 2003

UPDATING FCST. GOING WITH CHC POPS...50 NE AND 40 ELSW...THRU THE
AFTN...AND KEEPING MINIMAL CHC POPS INTO THE EVE IN THE NE. ALSO
ADDING PSBLY HVY RAIN TO THE AFTN PD...THOUGH SHOULDNT BE AS BAD AS
YDA.

OTRW...KEEPING THINGS PRETTY MUCH AS THEY WERE.

KRAUS

-----------------------------

PREVIOUSLY...

S/W MOVING THRU EARLY THIS AM WILL ROTATE N & E. HEAVIER PRECIP
CURRENTLY GOING ON WILL DIMINISH AS IT DOES BY 10AM. NEXT S/W NOW
ENTERING NW PA SHOWS UP WELL ON WATER VAPOR AND WILL ALSO DROP DOWN
AND THRU FA LATER THIS MORNING AND AFTERNOON BRINGING ANOTHER ROUND
OF ACTIVE WX. WILL HV TO MONITOR CLOSELY ESPECIALLY FOR AREAS HARD
HIT SAT/EARLY SUN FOR FLASH &/OR URBAN FLOODING.

A FEW HEAVIER 6 HR RAINS ENDING 06Z
FEDERALSBURG MD 1.90  NEWARK DE  1.20  CAPE MAY NJ 1.31

AFTER THAT THINGS QUIET DOWN FOR A FEW DAYS. HAVE LEFT EXTENDED
FORECAST ALONE.

.PHI...NONE.

ZEV
Hazardous weather outlook, Aug 17, 3:24 AM EST, 11 hours 6 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-171015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN TODAY. MAIN CONCERN
WILL BE HEAVY RAINFALL CAUSING FLASH FLOODING OF STREAMS AND CREEKS
AS WELL AS URBAN AND STREET FLOODING. ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 17, 2:07 PM EST, 23 minutes before
NJZ020-026-172100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
307 PM EDT SUN AUG 17 2003

...STRONG THUNDERSTORMS OVER OCEAN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO FOLLOW A CLUSTER
OF STRONG THUNDERSTORMS MOVING ACROSS THE EASTERN HALF OF OCEAN
COUNTY. THE STRONGEST STORM...PRODUCING WIND GUSTS IN EXCESS OF 35
KNOTS WAS OVER THE OCEAN JUST EAST OF SURF CITY. HEAVY
DOWNPOURS...POOR DRAINAGE FLOODING...FREQUENT LIGHTNING AND WIND
GUSTS TO AROUND 30 MPH WILL ACCOMPANY THESE STORMS OVER LAND. PLEASE
BE WARY OF DRIVING IN ROADS PRONE TO POOR DRAINAGE FLOODING. BATHERS
ON THE SOUTHERN HALF OF LONG BEACH ISLAND SHOULD HEAD FOR SHELTER AT
THE FIRST SOUND OF THUNDER.

TFG

The radar

The Philadelphia radar (KDIX), 110 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
August 17, 2:30 PM EST
Where
Warren County, Townsbury
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.850, -74.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371715.